Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dry skin on palms and peripheral neuropathy
Jun 11, 2008

Hi Keith, hope this message finds you well. I'm a 30 yr old male writing from London. I have been on meds for four months. My first combo of Efavirenz and Kivexa lasted one month and I had to stop Efavirenz due to being spaced out all the time. My doc replaced this with Kaletra, so I have been on it 3 months almost. However, in the past 3 weeks the palms of my hands have become extremely dry - almost overnight - and the skin looks lined and wrinkled and taut. Additionally, the hands themselves are now becoming tender to touch and I am feelign much more sensation in them. I have noticed this starting in my feet too (not the dry skin here) and feeling tender. I am worried this could be neuropathy but realise it's not normally associated with this combo. Prior to this event I had very swollen glands in my neck and sore throat for a couple of weeks, but my doc said this could just be the immune system recompromising itself. He has referred me to adermatoogist but I am sure it is the meds. Have you come across this dry palm symptom before? Could it be neuropathy or even a abacavir hypersensity reaction (my gene test was negative)? I will ask to seem y doc again but value your opinion. Many Thanks, CAlvin

Response from Dr. Henry

Neuropathy (HIV or HIV drug realted) would rarely manifest itself initially as a palm rash/sensation. Likewise that would be unusual to be due to abacavir or the lamivudine in Kexiva (Epzicom in the US). Syphilis and other non-HIV related conditions need to be considered so the dermatology consultation is a good move.

Here is one list I grabbed for possible causes of palm rash/skin changes:

* Heat rash * Contact dermatitis * Stasis dermatitis (type of Eczema) * Seborrheic dermatitis * Measles * Venous insufficiency * Chickenpox * HIV infection * Nummular eczema (type of Eczema) * Dry skin * Bacterial meningitis * Melanoma * Skin cancer * Q fever * Syphillis * Ichthyosis * Erythema nodosum * Pyoderma gangrenosum

I would concur with your HIV doc that immune reconstitution can also cause some strange flare up of skin conditions. Let us know what is found/outcome. KH



Previous
Pros & Cons From Not Taking Medications
Next
I just found out i am hiv+

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement